Alert archive / Louisiana / Flash Flood Warnings in 2009

Flash Flood Warning 25, NWS Lake Charles, LA

August 20, 2009Vermilion Parish, Louisiana

NWS Lake Charles, LA issued this flash flood warning at Aug 20, 2009, 5:39 PM CDT for Vermilion Parish, Louisiana. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2009, 5:39 PM CDT (22:39 UTC)
Expired
Aug 20, 2009, 6:45 PM CDT
In force
66 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
None

County Vermilion Parish, LA

The radar

The Lake Charles radar (KLCH), 92 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 10.7 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2009-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4445 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2009-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4445 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
585 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLCH 202239
FFWLCH
LAC113-202345-
/O.NEW.KLCH.FF.W.0025.090820T2239Z-090820T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
539 PM CDT THU AUG 20 2009

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN VERMILION PARISH IN SOUTHWEST LOUISIANA...
  THIS INCLUDES THE CITIES OF...KAPLAN...GUEYDAN...FORKED ISLAND...
  ABBEVILLE...

* UNTIL 645 PM CDT

* AT 538 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A 
  SLOW MOVING THUNDERSTORM THAT IS PRODUCING RAINFALL RATES IN   
  EXCESS OF TWO AND A HALF INCHES PER HOUR SOUTHEAST OF GUEYDAN.   
  THIS STORM AND ADDITIONAL STORMS COULD PRODUCE ADDITIONAL   
  RAINFALL OF UP TO THREE INCHES. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ERATH AND
  DELCAMBRE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE AT
337-477-5285 EXTENSION 1.

LAT...LON 3005 9249 3005 9236 3013 9230 3004 9196
      2998 9199 2992 9199 2981 9198 2981 9260
      3002 9261

$$

K. KUYPER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 2:16 PM CDT, 3 hours 23 minutes earlier.

Area forecast discussion, Aug 20, 2:16 PM CDT, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
216 PM CDT THU AUG 20 2009

.DISCUSSION...RADAR DEPICTING SCATTERED SHOWERS AND THUNDERSTORMS
ONCE AGAIN ACROSS THE REGION. HAVE NOT HAD ANY FUNNEL CLOUD
REPORTS TODAY. LOW LEVEL WIND PROFILES A LITTLE STRONGER THAN THE
LAST FEW DAYS AND BELIEVE CONDITIONS NOW NOT CONDUCIVE FOR FUNNEL
DEVELOPMENT.

SURFACE ANALYSIS SHOWING HIGH PRESSURE CONTINUING TO RIDGE ACROSS
THE SOUTHEAST CONUS AND GULF WATERS. STRONG VERTICALLY STACKED CYCLONE
IS NOW POSITIONED OVER NORTHERN WISCONSIN WITH AN ASSOCIATED
SURFACE COLD FRONT EXTENDING SOUTH INTO THE MID MISSISSIPPI
VALLEY THEN ARCING SOUTHWEST INTO NORTH TEXAS.

FEW CHANGES TO FORECAST. EXPECTING ONE MORE DAY OF SCATTERED
SHOWER AND THUNDERSTORM ACTIVITY AS WARM/MOIST AND VERY UNSTABLE
AIR CONTINUES TO BE FED INTO THE FORECAST AREA. CHANGES AHEAD FOR
THE WEEKEND.

TAP GETS TURNED OFF MOVING INTO SATURDAY AS SHARPLY DRIER AIR
ADVECTS INTO THE REGION AS MEAN MID/UPPER TROF AXIS ADVANCES JUST EAST
OF THE REGION AND STALLS. RESULTING NORTHWESTERLY FLOW WILL RESULT
IN PRECIPITABLE WATER VALUES PLUMMETING BELOW 1 INCH. QUITE A CHANGE
FROM THE TROPICAL AIRMASS OF THE LAST FEW DAYS AT TIMES
APPROACHING 2.5 INCHES. INITIAL SURGE OF DRIER AIR ALOFT WILL BE
ACCOMPANIED BY A PREFRONTAL SURFACE TROF LATE FRIDAY. ACTUAL
SURFACE FRONT WILL MIGRATE SOUTH ACROSS THE AREA SATURDAY FOLLOWED
BY AN UNUSUAL BUT WELCOME MID-AUGUST SURGE OF LOWERING DEWPOINTS.
THUS EXPECTING THE FIRST HALF OF THE NEW WEEK TO BE ABSENT OF
RAINS...WARM DAYS BUT MUCH LESS HUMID AND NOTICEABLY COOLER
NIGHTS. THE AIR CONDITIONERS MIGHT ACTUALLY GET A BREAK

LONGER TERM MODELS CONTINUE TO RETROGRADE SOUTHERN PORTION OF
AFOREMENTIONED MID/UPPER TROF FOLLOWED BY SUBTROPICAL HIGH
BECOMING REESTABLISHED OVER THE GULF WATERS. THUS INFLOW OF MOISTURE
AND RAIN CHANCES RETURN FOR MIDWEEK...INITIALLY OVER THE EASTERN
PORTION OF THE FORECAST AREA AND WORKING GRADUALLY WEST.

&&

.MARINE...A LIGHT SOUTH TO SOUTHWEST FLOW WILL CONTINUE THROUGH
FRIDAY WITH RAIN CHANCES REMAINING AHEAD OF A COLD FRONT NEARING
THE REGION. THE FRONT WILL MOVE THROUGH GULF WATERS SATURDAY
FOLLOWED BY A DRY NORTHERLY FLOW IN ITS WAKE.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  76  90  72  92  70 /  20  70  20  10   0
KBPT  77  92  73  94  72 /  20  60  20  10   0
KAEX  74  92  69  92  65 /  20  60  20  10   0
KLFT  75  90  71  92  69 /  20  70  20  10   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&

MARCOTTE
Hazardous weather outlook, Aug 20, 6:03 AM CDT, 11 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
603 AM CDT THU AUG 20 2009

GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-051>055-
TXZ180>182-201-215-216-211115-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
603 AM CDT THU AUG 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL IMPACT THE
ENTIRE AREA TODAY...PARTICULARLY IN THE AFTERNOON HOURS. LOCALLY
HEAVY RAINFALL WILL BE POSSIBLE WITH THE STRONGER SHOWERS AND
STORMS. ALTHOUGH THE OVERALL SEVERE WEATHER THREAT IS VERY
LOW...TROPICAL FUNNEL CLOUDS ARE POSSIBLE...AND THUNDERSTORMS THAT
DEVELOP ON OR INTERACT WITH OUTFLOW BOUNDARIES WILL BE CAPABLE
PRODUCING BRIEF TORNADOES. THUNDERSTORM ACTIVITY WILL DIMINISH
AROUND SUNSET WITH ONLY ISOLATED TO WIDELY SCATTERED ACTIVITY
EXPECTED TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL AGAIN BY POSSIBLE
ON FRIDAY BEFORE A COLD FRONT BRINGS DRY WEATHER OVER THE WEEKEND
INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

13

In the hours before

Special weather statement, Aug 20, 3:22 PM CDT, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
322 PM CDT THU AUG 20 2009

LAZ027-TXZ182-202100-
VERNON LA-NEWTON TX-
322 PM CDT THU AUG 20 2009

...SIGNIFICANT WEATHER ALERT FOR VERNON PARISH...SIGNIFICANT WEATHER
ALERT FOR NEWTON COUNTY UNTIL 400 PM CDT...

AT 320 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 6 MILES SOUTH OF TOLEDO BEND DAM...
MOVING NORTHEAST AT 15 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  LEESVILLE...NEW LLANO AND ANACOCO BY 400 PM CDT...

FREQUENT TO EXCESSIVE CLOUD TO GROUND LIGHTNING...AND WIND GUSTS TO
45 MPH ARE LIKELY WITH THIS STORM. HEAVY RAINFALL WITH RATES BETWEEN
1 AND 2 INCHES PER HOUR WILL CAUSE PONDING OF WATER ON AREA
ROADWAYS...ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE
ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE
THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.

RUA
Special weather statement, Aug 20, 3:58 PM CDT, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
358 PM CDT THU AUG 20 2009

LAZ027-202200-
VERNON LA-
358 PM CDT THU AUG 20 2009

...SIGNIFICANT WEATHER ALERT FOR VERNON PARISH UNTIL 500 PM CDT...

AT 355 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 10 MILES WEST OF NEW LLANO...OR ABOUT 8
MILES EAST OF TOLEDO BEND DAM...MOVING NORTHEAST AT 15 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  HORNBECK BY 430 PM CDT...
  LEESVILLE...NEW LLANO AND ANACOCO BY 435 PM CDT...
  SLAGLE AND KURTHWOOD BY 500 PM CDT...

FREQUENT TO EXCESSIVE CLOUD TO GROUND LIGHTNING...AND WIND GUSTS TO
40 MPH ARE LIKELY WITH THIS STORM. HEAVY RAINFALL WITH RATES BETWEEN
1 AND 2 INCHES PER HOUR WILL CAUSE PONDING OF WATER ON AREA
ROADWAYS...ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE
ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE
THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.

RUA
Special weather statement, Aug 20, 4:19 PM CDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
419 PM CDT THU AUG 20 2009

LAZ033-043>045-052-053-202215-
ST. LANDRY LA-UPPER ST. MARTIN LA-LAFAYETTE LA-VERMILION LA-ACADIA
LA-IBERIA LA-
419 PM CDT THU AUG 20 2009

...SIGNIFICANT WEATHER ALERT FOR ST. LANDRY...LAFAYETTE...
VERMILION...ACADIA...IBERIA AND ST. MARTIN PARISHES UNTIL 515 PM
CDT...

AT 417 PM CDT...STRONG THUNDERSTORMS WERE INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR SOUTH OF LAFAYETTE PARISH MOVING TO
THE NORTHEAST AT 20 MPH.

* OTHER LOCATIONS IN THE ALERT INCLUDE BUT ARE NOT LIMITED TO
  YOUNGSVILLE...ST. MARTINVILLE...SCOTT...PARKS...MILTON...MEAUX...
  MAURICE...LAFAYETTE...KAPLAN...JEFFERSON ISLAND...HENRY...
  HENDERSON...ERATH...DUSON...DELCAMBRE...CECILIA...CATAHOULA...
  CARENCRO...CADE...BUTTE LA ROSE...BROUSSARD...BREAUX BRIDGE...
  ARNAUDVILLE AND ABBEVILLE.

FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 50 MPH ARE
LIKELY WITH THIS STORM. HEAVY RAINFALL WILL CAUSE PONDING OF WATER
ON AREA ROADWAYS...ESPECIALLY THOSE IN POOR DRAINAGE AREAS.
RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE
PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.

K. KUYPER
Special weather statement, Aug 20, 4:42 PM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
442 PM CDT THU AUG 20 2009

TXZ180-202245-
TYLER TX-
442 PM CDT THU AUG 20 2009

...SIGNIFICANT WEATHER ALERT FOR TYLER COUNTY UNTIL 545 PM CDT...

AT 441 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 7 MILES WEST OF WARREN...MOVING
NORTHEAST AT 15 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  WARREN BY 510 PM CDT...
  IVANHOE AND HILLISTER BY 525 PM CDT...
  WOODVILLE BY 540 PM CDT...

FREQUENT CLOUD TO GROUND LIGHTNING...PEA SIZE HAIL...AND WIND GUSTS
TO 50 MPH ARE LIKELY WITH THIS STORM. HEAVY RAINFALL WILL CAUSE
PONDING OF WATER ON AREA ROADWAYS...ESPECIALLY THOSE IN POOR DRAINAGE
AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND
BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.

K. KUYPER
Special weather statement, Aug 20, 4:53 PM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
453 PM CDT THU AUG 20 2009

LAZ045-052>054-202245-
UPPER ST. MARTIN LA-VERMILION LA-ST. MARY LA-IBERIA LA-
453 PM CDT THU AUG 20 2009

...SIGNIFICANT WEATHER ALERT FOR VERMILION...ST. MARY...IBERIA AND
ST. MARTIN PARISHES UNTIL 545 PM CDT...

AT 452 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 6 MILES SOUTH OF DELCAMBRE...OR ABOUT 7
MILES SOUTHWEST OF AVERY ISLAND...MOVING NORTHEAST AT 15 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  ERATH BY 505 PM CDT...
  DELCAMBRE BY 515 PM CDT...
  AVERY ISLAND AND JEFFERSON ISLAND BY 525 PM CDT...
  WEEKS ISLAND AND CYPREMORT POINT BY 535 PM CDT...
  NEW IBERIA AND LYDIA BY 545 PM CDT...

FREQUENT CLOUD TO GROUND LIGHTNING...PEA SIZE HAIL...AND WIND GUSTS
TO 50 MPH ARE LIKELY WITH THIS STORM. HEAVY RAINFALL WILL CAUSE
PONDING OF WATER ON AREA ROADWAYS...ESPECIALLY THOSE IN POOR DRAINAGE
AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND
BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.

K. KUYPER
Special weather statement, Aug 20, 5:05 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
505 PM CDT THU AUG 20 2009

LAZ041-202300-
CALCASIEU LA-
505 PM CDT THU AUG 20 2009

...SIGNIFICANT WEATHER ALERT FOR CALCASIEU PARISH UNTIL 600 PM CDT...

AT 503 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 5 MILES SOUTH OF LAKE CHARLES...MOVING
NORTHEAST AT 10 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  LAKE CHARLES BY 525 PM CDT...
  LEBLEU SETTLEMENT BY 600 PM CDT...

FREQUENT CLOUD TO GROUND LIGHTNING...PEA SIZE HAIL...AND WIND GUSTS
TO 40 MPH ARE LIKELY WITH THIS STORM. HEAVY RAINFALL WILL CAUSE
PONDING OF WATER ON AREA ROADWAYS OR MINOR FLOODING IN LOW LYING
AREAS...ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE
ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE
THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.

24

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 5:53 PM CDTSpecial Marine WarningLCH52 min

Nearby

Flash Flood Warnings in Louisiana, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.